Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 98, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 27, 2005, 4:04 PM EDT for Mingo County, West Virginia. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2005, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 27, 2005, 4:30 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 78 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:14 PM EDT | HAIL 0.88 | Williamson, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 977 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 272003
SVRRLX
WVC059-272030-
/O.NEW.KRLX.SV.W.0098.050727T2004Z-050727T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
404 PM EDT WED JUL 27 2005
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MINGO COUNTY IN WEST VIRGINIA
* UNTIL 430 PM EDT
* AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
WEST OF WILLIAMSON...AND WAS MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
RED JACKET...
PIE...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3764 8219 3762 8220 3766 8224 3767 8230
3778 8233 3781 8213 3779 8211 3775 8212
3763 8200 3768 8195 3767 8187 3764 8187
3761 8216
$$
102 follow-up statements
000
WWUS51 KRLX 272016
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT WED JUL 27 2005
WVC059-272030-
/O.CON.KRLX.SV.W.0098.000000T0000Z-050727T2030Z/
MINGO WV-
415 PM EDT WED JUL 27 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
SOUTHERN MINGO COUNTY...
AT 409 PM EDT...LOCAL EMERGENCY MANAGEMENT REPORTED A SEVERE
THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED
NEAR DELBARTON...OR ABOUT NEAR WILLIAMSON...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PIE.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3764 8219 3762 8220 3766 8224 3767 8230
3778 8233 3781 8213 3779 8211 3775 8212
3763 8200 3768 8195 3767 8187 3764 8187
3761 8216
$$
11000
WWUS51 KRLX 272027
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT WED JUL 27 2005
WVC059-272036-
/O.EXP.KRLX.SV.W.0098.000000T0000Z-050727T2030Z/
MINGO WV-
426 PM EDT WED JUL 27 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MINGO COUNTY EXPIRES
AT 430 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER THE
THUNDERSTORMS REMAIN STRONG AND MAY PRODUCE GUSTY WINDS AND PEA SIZE
HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3764 8219 3762 8220 3766 8224 3767 8230
3778 8233 3781 8213 3779 8211 3775 8212
3763 8200 3768 8195 3767 8187 3764 8187
3761 8216
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:46 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 27, 2:46 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 246 PM EDT WED JUL 27 2005 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... NR 19Z FRONT NR PKB-UNI ON SW TO JUST W OF HTS. FINE CU LINE SEEN ON VISIBLE SATELLITE IMAGERY BETWEEN 18 AND 1830Z ALONG FRONT. STORMS DEVELOPED QUICKLY AFTER 16Z. NOW SEEM TO BE SPREADING OUT. CONSIDERABLE LIGHTNING SEEMED TO BE THE MAIN THEME EARLIER. WE WILL STILL BE MONITORING FOR SHORT FUSE SEVERE THUNDERSTORM WARNINGS IN OUR SOUTHERN AND EASTERN COUNTIES THRU 22Z. WILL CONTINUE LIKELY POPS IN EASTERN COUNTIES EKN-BKW ON DOWN TO OUR 2 VA COUNTIES. WE STILL THINK LOW STRATUS COULD EASILY FORM FOR OVERNIGHT W OF THE SURFACE FRONT. KEPT CHANCE POPS 06Z-12Z E OF CKB AND FM CRW ON E AND S. MODEL DISCREPANCIES MAKE FOR A TOUGH CALL ON SKY/TEMPS THURSDAY. NAM BLOWS FRONT TO THE BLUE RIDGE TMRW AS SFC ANTICYCLONE BUILDS IN FM THE IND/IL AREA. MEANWHILE...GFS HANGS FRONT UP IN THE WV MTNS WITH WEAKER FLOW IN WAKE OF THE BAROCLINIC ZONE. THIS WOULD MAKE FOR AN OVC DAY E OF THE OH RVR WITH RW/L E. OPTED FOR NAM SOLUTION BASED ON UPSTREAM CONDITIONS AND INCREASED MID LVL FLOW IN CONJUNCTION WITH WEAK HIGH PRESSURE BUILDING S. SO CONFINED POPS EARLY IN THE E AND DRY ALONG AND WEST OF THE OHIO RIVER THURSDAY. CONT WITH NAM SOLUTION THUR NGT THROUGH SAT NGT WITH DRY WX FOR MUCH OF THE CWA WITH SFC ANTICYCLONE IN CONTROL. CENTRAL AND SOUTHERN MTNS COULD SEE SPOTTY RW DURING THE AFOREMENTIONED PDS. HIGH TEMPERATURES REFLECT WARMER MET OPPOSE TO THE MAV PER THE ABUNDANCE OF CLDS PROGGED BY THE GFS. && .PREVIOUS DISCUSSION... (ISSUED 138 PM EDT WED JUL 27 2005) AVIATION... FAST MOVING THUNDERSTORMS AHEAD OF COLD FRONT FOR 18-21Z. MOVEMENT ABOUT 26035. IFR AND LIFR IN LOW STRATUS AND FOG LIKELY 00 TO 12Z. LOW CLOUDS MAY LINGER OVER SRN WV MTNS BKW VCNTY 12-18Z. PREVIOUS DISCUSSION... (ISSUED 1244 PM EDT WED JUL 27 2005) LONG TERM (SUNDAY THROUGH WEDNESDAY)... 06Z GFS DISPLACES BAROCLINIC ZONE FARTHER EAST ALONG THE BLUE RIDGE SATURDAY THEN RETROGRADES IT EASTWARD SUNDAY. PLAYED HIGHEST POPS SUNDAY IN THE CNTRL AND SRN MTNS WITH HIGH CHANCE TO LKLY...WITH A SHARP GRADIENT TO DRY IN THE ADJACENT LOWLAND COUNTIES. FRONT THEN MOVES EAST BY NEXT WEEK AS TRANSITORY RIDGE BUILDS IN FM THE WEST ALLOWING FOR MORE DIURNAL TYPE PRECIP. CONT WITH TEMPS WARMER THAN GUID ALONG AND WEST OF THE OHIO RIVER PER A DECENT AMOUNT OF SUNSHINE FCST...WHILE SLIGHTLY BELOW IN THE MTNS WHERE CLOUDS AND RW WILL BE AROUND. ALSO JACKED UP LOWS IN THE EKN VCNTY AS SKY CVR WILL NOT BE CONDUCIVE FOR TEMPS IN THE MID AND UPR 50S. NUMBERS RETURN TO SEASONAL BENCHMARKS BY DAY 5 AND CONT THRU DAY7. PREVIOUS DISCUSSION... (ISSUED 1048 AM EDT WED JUL 27 2005) SHORT TERM (REST OF TODAY)... TRIED TO ADJUST HOURLY TEMPERATURES IN GRAPHICS TO DEPICT FALLING TEMPS IN SE OHIO DURING THE AFTERNOON...AND AN EARLY MAX IN WESTERN WV. SEE PKB HAVING NW WIND...BUT THINK SURFACE BOUNDARY STILL NW OF PKB AT 15Z. HAVE FRONT SINKING SE AROUND 10-15 KNOTS. 30 KNOT FLOW AT 3 THSD FT RESULTING IN GOOD BREEZE IN THE MUGGY AIR AHEAD OF THE FRONT. LOW LEVEL CLOUDS SHOULD BE FORMING RAPIDLY AT MIDDAY. DESPITE TEMPS WARMING RAPIDLY AND CAPE REACHING 3000 AHEAD OF FRONT...NOT TOO EXCITED FOR SEVERE THUNDERSTORMS IN OUR CWA...CONVERGENCE IS MINIMAL. THINKING MORE TO OUR EAST. WILL BE TOUGH AVIATION FORECAST WITH LOW STRATUS BEHIND FRONTAL ZONE TONIGHT...BUT THATS FOR ANOTHER SECTION. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KTB/29
Hazardous weather outlook, Jul 27, 4:34 AM EDT, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 434 AM EDT WED JUL 27 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-280845- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 434 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 27, 2:08 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 208 PM EDT WED JUL 27 2005 KYZ105-271845- LAWRENCE- 208 PM EDT WED JUL 27 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 208 PM EDT...A STRONG THUNDERSTORM WAS NEAR BLAINE AND MARTHA OF WESTERN LAWRENCE COUNTY KENTUCKY. THE STORM WAS MOVING EAST AT 30 TO 35 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM...INCLUDE ULYSSES......CHARLEY...YATESVILLE LAKE STATE PARK AND LOUISA. EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. KTB
Local storm report, Jul 27, 2:10 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
210 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 5 S POINT PLEASANT 38.78N 82.13W
07/27/2005 0.50 INCH MASON WV POST OFFICE
&&
KFLocal storm report, Jul 27, 2:13 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
213 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0134 PM HEAVY RAIN ALUM CREEK 38.28N 81.80W
07/27/2005 LESS THAN KANAWHA WV PUBLIC
0.75 INCH.
&&Local storm report, Jul 27, 2:19 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
219 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM TSTM WND DMG NITRO 38.42N 81.83W
07/27/2005 KANAWHA WV COUNTY OFFICIAL
SEVERAL TREES DOWN
&&
KFLocal storm report, Jul 27, 3:33 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
333 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG GORDON 37.99N 81.70W
07/27/2005 BOONE WV PUBLIC
STRUCTURAL DAMAGE.
&&Local storm report, Jul 27, 3:37 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL VAN 37.97N 81.72W
07/27/2005 1.00 INCH BOONE WV TRAINED SPOTTER
&&
JHOVISThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 1:27 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 33 min |
| Jul 27, 1:30 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 30 min |
| Jul 27, 1:37 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 23 min |
| Jul 27, 1:50 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha | 25 min |
| Jul 27, 2:04 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 26 min |
| Jul 27, 2:14 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| Jul 27, 3:09 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 36 min |
| Jul 27, 3:44 PM EDT | Severe Thunderstorm Warning | RLX | Jackson | 31 min |
| Jul 27, 4:26 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 19 min |
| Jul 27, 5:54 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha, Putnam | 36 min |
| Jul 27, 6:14 PM EDT | Severe Thunderstorm Warning | RLX | Roane | 17 min |
| Jul 27, 6:26 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 22 min |
| Jul 27, 6:50 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Lincoln | 25 min |
| Jul 27, 7:01 PM EDT | Severe Thunderstorm Warning | RLX | Putnam | 31 min |
| Jul 27, 7:02 PM EDT | Flash Flood Warning | RLX | Putnam | 118 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.